Hail, Nelson
- When
- August 8, 8:40 PM CST
- Where
- Nelson County, 5.41 mi SW of Lakota
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.980, -98.440
One thunderstorm flared up during the evening of August 8th and dropped large hail near Lakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
One thunderstorm flared up during the evening of August 8th and dropped large hail near Lakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 5:50 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 650 PM CDT MON AUG 8 2016 .UPDATE... Issued at 645 PM CDT Mon Aug 8 2016 Waiting game to see when/if storms will form. Latest HRRR experimental shows scattered storms firing in the 00z-02z time period in the DVL region and then moving ESE. A few boundaries seen on Minot radar as the wind shift is pushing through Bottineau and areas east of Minot but satellite shows not a lot of CU near the boundary except for north of the border. Re-did pops some but still kept 20-30 pop type and a mention of severe in DVL basin 00z-02z period. && .SHORT TERM...(This evening through Tuesday) Issued at 315 PM CDT Mon Aug 8 2016 Thunderstorm coverage and severe potential this afternoon and evening the primary concerns. Best potential for severe storms looks like it will be northcentral North Dakota into the Devils Lake basin where instability and deep layer shear will be most favorable (also looking as if a weak low level circulation/convergence will be propagating through this area which could enhance storm strength). Coverage still looks to be isolated to scattered (and the marginal risk from SPC seems appropriate for this reason)...but the potential for a couple severe storms looks promising (wind and hail the main threats). Anticipate most activity to diminish by mid-evening with loss of heating...although weaker activity may continue east of the valley toward midnight. Tuesday...SFC high pressure along with a cooler and drier airmass will be across the region. The main question will be how far south the boundary between the two airmasses will be by peak heating and thunderstorm potential. Kept the low thunder chances across the far southern FA for now. .LONG TERM...(Tuesday night through Monday) Issued at 315 PM CDT Mon Aug 8 2016 A low pressure system over northeastern WY will eject out of the Rockies and into western SD Tuesday night while the ridge axis extending south from a Canadian surface moves to east of the region. NE flow should keep the majority of the area dry with scatters showers and convection spreading northeast out of SD, into the southwestern zones, as early as Tue evening however more likely after midnight. Focus then turns to the warm front lifting out of SD...and NAM/GFS solutions are diverging on exact position of low but there is increasing confidence there will be convection across a good portion of the CWA during the day Wednesday. Models indicating 40 to 50 knots bulk layer shear with a frontal boundary somewhere south of the HWY 2 corridor. Limiting factor will be extent of cloud cover from nocturnal convection and how well the boundary is heated during the day Wed. Day 3 continues to have a slight risk across southern half of the CWA. Potential for hail and damaging winds will be primary threat, however with presence of a warm frontal boundary and sfc low in cntrl ND, tornadic threat is definitely there. Activity continues in eastern zones through Thursday/Friday as frontal system moves out, and MN side is expected to have some high QPF amounts Wed-Thu with PWATs in the 2 inch range. Friday expected to have more isolated to scattered activity mainly in the far east. For the upcoming weekend, ND and the valley expected to be dry Saturday and the entire region on Sunday, with cooler than seasonal norms temps on Saturday behind departing cold front...increasing to near average temps on Sunday. Dry weather continues into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 645 PM CDT Mon Aug 8 2016 VFR expected thru the pd at the TAF sites. Issue is mainly any t-storms that form and move east tonight. Otherwise the band of thicker CU now just east of the Red River and moving slowly east while scattered clouds west of the RRV. Gusty southerly winds in the RRV will diminish and winds will slowly turn southwest and then northwest as we go through the late night into Tuesday. Some stratocu and MVFR cigs may drop into northeastern ND and far northwestern MN Tuesday but progged to stay north of DVL-TVF. This will have to be watched. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...TG LONG TERM...Speicher AVIATION...Riddle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON AUG 8 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS BOUNDARY SPREADING INTO THE REGION LATER THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS ACROSS THE DEVILS LAKE BASIN INTO THE NORTHERN VALLEY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT IF STRONG STORMS DO DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER AREA OF LOW PRESSURE WILL AFFECT THE REGION LATE TUESDAY NIGHT THROUGH WEDNESDAY. THE LOW IS EXPECTED TO TRACK ALONG THE NORTH AND SOUTH DAKOTA BORDER REGION WEDNESDAY. AS IT DOES THUNDERSTORMS WILL DEVELOP NEAR AND AHEAD OF THE LOW. SOME OF THESE STORMS MAY BECOME SEVERE. AT THIS TIME THE FAVORED LOCATION LOOKS TO BE FROM THE CENTRAL VALLEY AND ADJACENT AREAS SOUTHWARD MAINLY WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 PM CDT MON AUG 8 2016 NDZ006-090245- TOWNER ND- 847 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 945 PM CDT... AT 846 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROLLA...OR 40 MILES EAST OF BOTTINEAU...MOVING EAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... AMOURDALE AROUND 905 PM CDT. ROCKLAKE AROUND 915 PM CDT. SARLES AROUND 940 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4893 9953 4898 9900 4875 9900 4880 9952 TIME...MOT...LOC 0146Z 267DEG 25KT 4888 9956 JAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 856 PM CDT MON AUG 8 2016 NDZ015-090230- RAMSEY ND- 856 PM CDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAMSEY COUNTY UNTIL 930 PM CDT... AT 855 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBSTER...OR 10 MILES NORTH OF DEVILS LAKE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL RAMSEY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4820 9890 4828 9898 4847 9861 4827 9841 TIME...MOT...LOC 0155Z 239DEG 27KT 4826 9891 JAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT MON AUG 8 2016
NDZ014-015-090245-
BENSON ND-RAMSEY ND-
901 PM CDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND EAST
CENTRAL BENSON COUNTIES UNTIL 945 PM CDT...
AT 900 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP GRAFTON...OR NEAR DEVILS LAKE...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CRARY AROUND 920 PM CDT.
SOUTHAM AROUND 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4808 9897 4828 9855 4815 9842 4811 9843
4799 9890
TIME...MOT...LOC 0200Z 239DEG 26KT 4807 9888
JAMThe Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642870.